Kansas, 2010

Hail and Damaging Winds in Kansas, July 19 to 20, 2010

July 19 to 20, 2010 · NWS GLD · 15 events in 5 counties and zones

Thunderstorms moved from northeast Colorado into extreme northern Kansas during the late evening hours, producing wind gusts as high as 81 mph and golf ball sized hail. some tree limb and power pole damage occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved from northeast Colorado into extreme northern Kansas during the late evening hours, producing wind gusts as high as 81 mph and golf ball sized hail. some tree limb and power pole damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 5:48 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 5:48 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON JUL 19 2010

.DISCUSSION...
233 PM MDT MON JUL 19 2010

COMPLEX FORECAST CONTINUES WITH OCCASIONAL THUNDERSTORM
CHANCES...AND VARIABLE HIGH TEMPERATURES DEPENDING ON LOCATION
OF STATIONARY FRONT ACROSS FORECAST AREA. UPPER LEVEL HIGH
PRESSURE CENTERED JUST SOUTH OF FOUR CORNER REGION IS EXPECTED TO
PERSIST TODAY...WITH LARGE SCALE RIDGING EXTENDING NORTH ACROSS
THE HIGH PLAINS. THIS UPPER LEVEL HIGH IS PROGGED TO TRANSITION TO
A ZONAL PATTERN BY THE END OF THE WEEK...WITH RIDGING POSSIBLY
BUILDING BACK INTO THE REGION BY EARLY NEXT WEEK. DAY TO DAY
THUNDERSTORM PROBABILITIES WILL BE DEPENDENT ON FOCUS FROM
STATIONARY FRONT...AS WELL AS THE TIMING WEAK SHORTWAVE ENERGY
MIGRATING THROUGH THE MEAN FLOW...COMPLICATED BY POTENTIAL
THUNDERSTORM OUTFLOW INTERACTION WITH STATIONARY FRONT.

TEMPERATURE FORECAST IS ESPECIALLY TRICKY...WITH VERY LITTLE MODEL
AGREEMENT IN THE SHORT TERM. NAM HAS BEEN THE MOST AGGRESSIVE IN
ADVECTING COOLER H85 TEMPS NORTH OF STATIONARY FRONT INTO THE CWA
ADVERTISING HIGHS IN THE UPPER 70S TO UPPER 80S ACROSS THE CWA
TUESDAY AND WEDNESDAY...WHILE THE GFS H85 TEMPS SUPPORT UPPER
90S/LOW 100S. WITH THE DIFFICULTY IN DETERMINING EXACT FRONTAL
PLACEMENT AND STRENGTH OF TEMPERATURE ADVECTION ASSOCIATED BEHIND
THIS FRONT...THE ECMWF SEEMED TO BE THE BEST COMPROMISE...WITH
SEASONABLY WARM TEMPERATURES IN THE LOW TO MID 90S PERSISTING
THROUGH THE FORECAST PERIOD...AND 100 DEGREE TEMPERATURES POSSIBLE
SOUTH OF FRONT.

IN THE SHORT TERM...OUTFLOW FROM OVERNIGHT THUNDERSTORMS HAS
INTERSECTED STATIONARY FRONT PREVIOUSLY LOCATED APPROXIMATELY ALONG
THE I-70 CORRIDOR...AND IS PROGGED BY RUC TO STALL OVER THE
SOUTHERN PART OF THE CWA THIS EVENING. THIS OUTFLOW BOUNDARY HAS
RESULTED IN COOLING H7 TEMPS BY 2-3C TO A RANGE OF 14-15C ALONG
AND NORTH OF I-70. THIS IS ENOUGH TO INCREASE OVERALL
THUNDERSTORM CHANCES IN THESE AREAS...WITH LOCATIONS SOUTH OF I-70
POSSIBLY TOO CAPPED FOR MORE THAN ISOLATED THUNDERSTORMS. DECIDED
TO KEEP SLIGHT CHANCE POPS IN FORECAST DURING THE OVERNIGHT PERIOD
OVER NORTH AND EASTERN CWA...AS MODELS CONTINUE TO ADVERTISE LLJ
SUPPORT AND 1000-700MB CONVERGENCE AROUND 6Z OVER EASTERN PORTIONS
OF CWA. PATCHY FOG POTENTIAL ALSO EXISTS NORTH OF STATIONARY
FRONT...WHERE UPSLOPE FLOW WILL SUPPORT THE SATURATION OF THE LOW
LEVELS.

BY TUESDAY AND WEDNESDAY...THE RIDGE WILL BEGIN TO TRANSITION TO
A ZONAL PATTERN OVER THE HIGH PLAINS...AS THE UPPER LEVEL HIGH
CENTER MIGRATES EAST...EVENTUALLY SETTLING OVER THE SOUTHERN
MISSISSIPPI VALLEY. EMBEDDED SHORTWAVE TROUGHS WITHIN ZONAL FLOW
MAY LEAD TO AN INCREASE IN THUNDERSTORM COVERAGE TUESDAY AND
WEDNESDAY EVENINGS...AS IT INTERACTS WITH STATIONARY FRONT
LINGERING AROUND THE CWA. THE EXACT POSITION OF THE STATIONARY
FRONT IS STILL IN QUESTION...SO KEPT POPS 30 TO 20 ACROSS THE CWA.

THUNDERSTORM POTENTIAL BECOMES DIFFICULT TO PIN DOWN BEYOND
WEDNESDAY...WITH STATIONARY FRONT CURRENTLY PROGGED TO RESIDE
SOUTH OF CWA...AND TIMING AND IMPACT OF WEAK SHORTWAVE TROUGHS IN
QUESTION. WITH THIS IN MIND...CURRENTLY THINK ANY THUNDERSTORM
ACTIVITY WILL BE WIDELY SCATTERED AND DIURNAL IN NATURE.

DR
&&

.AVIATION...
539 PM MDT MON JUL 19 2010

FOR 00Z TAFS...TWO MAIN CONCERNS FOR FORECAST PERIOD...POTENTIAL
EVENING THUNDERSTORMS AND POSSIBLE DEVELOPMENT OF IFR STRATUS DECK
TOWARDS 12Z. AREA OF CONVECTION IN NORTHEAST CO WILL CONTINUE TO
DRIFT TO THE SOUTHEAST. WHILE CELLS WILL BE RUNNING INTO A MORE
CAPPED AIRMASS...STRONG INSTABILITY PRESENT WHICH MAY BE ENOUGH TO
MAINTAIN A STORM OR TWO. COVERAGE AND CONFIDENCE TOO LOW TO
INCLUDE IN TAFS RIGHT NOW...BUT WILL MONITOR RADAR DATA FOR
TRENDS. OTHERWISE SHORT TERM MODELS ALL AGREEING ON STRATUS/FOG
DECK DEVELOPING TO THE NORTH OF FRONTAL ZONE OVERNIGHT...WHICH IS
SUPPORTED SOME WHAT BY SLOWLY EXPANDING MVFR DECK ACROSS NORTHEAST
COLORADO. LARGE DIFFERENCES IN TIMING AND PLACEMENT OF CLOUD
DECK...BUT THINK PROBABILITY HIGH ENOUGH TO WARRANT A MENTION AT
MCK AFTER 09Z.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 19, 10:46 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUL 19 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT MON JUL 19 2010 /1146 AM CDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED HIGH BASED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON
AND EVENING. ANY STORM THAT DEVELOPS MAY PRODUCE STRONG DOWNBURST
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
EVENING AND OVERNIGHT HOURS THROUGH MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 19, 8:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     6 SE BEECHER ISLAND     39.82N 102.05W
07/19/2010  M69 MPH          YUMA               CO   MESONET

&&

PMM

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 19, 8:40 PM CST
Where
Cheyenne County, 14.09 mi NW of St Francis
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.920, -101.980

Peak winds were estimated at 65 mph.

Thunderstorm Wind, Cheyenne

When
July 19, 8:40 PM CST
Where
Cheyenne County, 13.3 mi NW of St Francis
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
39.910, -101.972

Thunderstorm winds blew down tree limbs and some power poles. Resident was without power for 9 hours. Only small hail was observed with about 0.30 inches of rain. Time of this report is estimated from Doppler radar and nearby reports.

Thunderstorm Wind, Rawlins

When
July 19, 8:40 PM CST to 9:40 PM CST
Where
Rawlins County, 35.53 mi W of Mc Donald to 4.58 mi N of Beardsley
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.878, -102.027

Local electric company reported 25 poles were blown down across Cheyenne and western Rawlins counties along and north of highway 36 due to strong thunderstorm winds.

Thunderstorm Wind, Cheyenne

When
July 19, 8:53 PM CST
Where
Cheyenne County, 0.87 mi SE of St Francis
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -101.790

Thunderstorm Wind, Cheyenne

When
July 19, 9:00 PM CST
Where
Cheyenne County, St Francis
Measured
74 kt (85 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
39.770, -101.800

Significant wind damage occurred in St Francis as severe thunderstorms moved east across the county. Large trees were blown onto roofs, and a garage and carport were destroyed. The roof of a business downtown was blow off. Numerous trees and tree branches were blown down with some vehicle damage reported.

Thunderstorm Wind, Cheyenne

When
July 19, 9:15 PM CST
Where
Cheyenne County, 4.25 mi W of Bird City
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
39.750, -101.610

Thunderstorm Wind, Rawlins

When
July 19, 9:37 PM CST
Where
Rawlins County, 0.53 mi W of Atwood Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.830, -101.040

Thunderstorm Wind, Rawlins

When
July 19, 9:43 PM CST
Where
Rawlins County, 0.87 mi SW of Atwood Muni Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
39.820, -101.040

Hail, Rawlins

When
July 19, 10:00 PM CST
Where
Rawlins County, 1.48 mi SSW of Herndon
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.880, -100.790

Thunderstorm Wind, Rawlins

When
July 19, 10:00 PM CST
Where
Rawlins County, 2 mi S of Herndon
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.871, -100.780

Fire department spotters estimated peak winds at 60 mph.

Thunderstorm Wind, Rawlins

When
July 19, 10:03 PM CST
Where
Rawlins County, 0.87 mi NW of Herndon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -100.790

Spotter located 1/2 mile north and a 1/2 mile west of Herndon estimated peak wind gusts of 60 mph.

Thunderstorm Wind, Decatur

When
July 19, 10:25 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.820, -100.530

Thunderstorm wind caused damage to a large tree.

Thunderstorm Wind, Norton

When
July 19, 10:49 PM CST
Where
Norton County, 0.69 mi N of Lenora
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.610, -100.000

Thunderstorm Wind, Norton

When
July 19, 11:07 PM CST
Where
Norton County, 0.53 mi E of Norton Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.850, -99.890

High Wind, Greeley

When
July 20, 2:00 AM MST
Where
Greeley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

A brief 58 mph wind gust was measured at the local AWOS station at 300 am MDT. The temperature also rose to 91 degrees as the winds increased, suggesting a possible heat burst event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235816, 235830, 258338, 235817, 258337, 235818, 235819, 235820, 235821, 235826, 235822, 235823, 235824, 235825, 235831.